North Carolina, 2005

Hail in North Carolina, May 19, 2005

May 19, 2005 · NWS RAH · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 19, 1:20 PM EST, 45 minutes earlier.

Area forecast discussion, May 19, 1:20 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT THU MAY 19 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
ACTIVITY BEGINNING TO FIRE IN OUR WEST WITH A THUNDERSTORM IN
PROGRESS. THE NORTHWEST AND TO A LESSER EXTENT THE NORTHEAST WILL BE
THE FAVORED AREAS WITH WEAK TROUGH FORECAST TO SWEEP SOUTH THROUGH
THE STATE BEFORE SUNSET PERHAPS DROPPING THE FAVORED AREA A BIT
SOUTH.

FOR TONIGHT THE TIGHTENING OF THE SURFACE PRESSURE GRADIENT OCCURS
TOWARD MIDNIGHT AND EXPECT MORE WIDESPREAD COVERAGE AS THIS EVENT
APPROACHES. MAIN SURFACE TROUGH NOT TO SLIP SOUTH INTO NORTH
CAROLINA UNTIL EARLY AFTERNOON FRIDAY. WINDS WILL SHIFT TOWARD
NORTHEAST PROGRESSIVELY FROM VIRGINIA SOUTHWARD INTO THE LATE
EVENING WITH SIGNIFICANT RAIN OVER NEAR MIDNIGHT.

SATURDAY NOW FORECAST DRY FOR A DRY WEEKEND FORECAST.

TEMPERATURES FROM THIS MORNING FORECAST STILL LOOK GOOD.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
GFS SOLUTION WITH NEXT SURFACE TROUGH SUNDAY NIGHT APPEARS FAST AND
ANY RAIN CHANCE DELAYED UNTIL MONDAY FOR NOW. TEMPERATURES HAVE BEEN
SCALED BACK FROM THE WEDNESDAY FORECAST WITH TEMPERATURES PERHAPS
NOT ABOVE NORMAL UNTIL THURSDAY TWENTY-SIXTH. AFTER THE INITIAL RAIN
CHANCE FORECAST WILL BE DRY.

&&

.AVIATION...
THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS WILL MOVE EAST INTO
MORE UNSTABLE AIR OVER THE PIEDMONT THIS AFTERNOON. CONFIDENCE IS
HIGH ENOUGH TO INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS AT INT
AND GSO...WITH VCTS AT RDU. CONFIDENCE IS LOWER THAT RWI AND FAY
WILL SEE THUNDER SO WILL ONLY HAVE CB THERE. EXPECT MOST SHOWERS TO
DISSIPATE A FEW HOURS AFTER SUNSET...BUT ABUNDANT LOW LEVEL MOISTURE
WILL RESULT IN A STRATUS DECK REDEVELOPING AROUND 08Z. WILL HAVE
THIS DECK AS MVFR BUT IT COULD LOWER TO IFR FOR A BRIEF PERIOD. LIFT
ASSOCIATED WITH UPSTREAM CONVECTION NOW IN THE OHIO VALLEY WILL
BRING ANOTHER ROUND OF SHOWERS BETWEEN 12Z-18Z TOMORROW WITH
VIS/CIGS REMAINING MVFR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...DGS
Hazardous weather outlook, May 19, 5:12 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT THU MAY 19 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
612 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE
NUMEROUS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT WILL TAPER OFF
AND END EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.

In the hours before

Local storm report, May 19, 1:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             7 N BURLINGTON          36.19N 79.44W
05/19/2005  0.50 INCH        ALAMANCE           NC   TRAINED SPOTTER

            HAIL UP TO DIME SIZE REPORTED IN NORTHERN ALAMANCE
            COUNTY.

&&

TDP

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Orange

When
May 19, 2:05 PM EST
Where
Orange County, 4 mi W of Hillsborough
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.083, -79.183

Penny sized hail reported at exit 157 along Interstate 40.

Hail, Davidson

When
May 19, 4:50 PM EST
Where
Davidson County, 2 mi NW of Thomasville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.900, -80.117

Dime to penny sized hail covered the ground at Winding Creek Golf Course, near Business 85 and State Route 109.

Hail, Nash

When
May 19, 6:45 PM EST
Where
Nash County, 6 mi NE of Goldrock
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -77.733

Nickel sized hail reported in Whitakers near US 301 and State Route 33.

Hail, Edgecombe

When
May 19, 6:50 PM EST
Where
Edgecombe County, 2 mi E of Whitakers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -77.683

Hail, Halifax

When
May 19, 8:15 PM EST
Where
Halifax County, 6 mi W of Enfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.180, -77.767

Dime to penny sized hail reported at exit 154 along Interstate 95.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449608, 5449609, 5449611, 5449612, 5449610.